Alert archive / California / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 35, NWS San Diego, CA

August 9, 2005Riverside County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 9, 2005, 5:04 PM PDT for Riverside County, California. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2005, 5:04 PM PDT (00:04 UTC)
Expired
Aug 9, 2005, 5:35 PM PDT
In force
31 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County Riverside County, CA

The radar

The San Diego radar (KNKX), 101 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 0.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2005-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2005-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 100008
SVRSGX
CAC065-100045-
/O.NEW.KSGX.SV.W.0035.050810T0004Z-050810T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
504 PM PDT TUE AUG 9 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 545 PM PDT

* AT 500 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND 
  GUSTS TO 60 MPH ABOUT 6 MILES SOUTHEAST OF MECCA. ANOTHER SEVERE   
  STORM WAS 6 MILES EAST OF LAKE HEMET OR JUST NORTHEAST OF ANZA.    
  THESE STORMS WERE MOVING SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3344 11608 3354 11600 3374 11663 3344 11637

$$

JAD
2 follow-up statements
000 
WWUS56 KSGX 100023
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
522 PM PDT TUE AUG 9 2005

CAC065-100045-
/O.CON.KSGX.SV.W.0035.000000T0000Z-050810T0045Z/
RIVERSIDE CA-
522 PM PDT TUE AUG 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM PDT FOR SOUTH
CENTRAL RIVERSIDE COUNTY...

AT 518 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED OVER CENTRAL 
RIVERSIDE COUNTY...OR ABOUT 11 MILES SOUTH OF PALM SPRINGS...MOVING 
SOUTH AT 5 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3344 11608 3354 11600 3374 11663 3344 11637

$$

JAD
000 
WWUS56 KSGX 100035
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
535 PM PDT TUE AUG 9 2005

CAC065-100045-
/O.CAN.KSGX.SV.W.0035.000000T0000Z-050810T0045Z/
RIVERSIDE CA-
535 PM PDT TUE AUG 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL RIVERSIDE COUNTY
IS CANCELLED...

DOPPLER RADAR INDICATED THAT THUNDERSTORMS HAVE DIMINISHED BELOW 
SEVERE LIMITS.

LAT...LON 3344 11608 3354 11600 3374 11663 3344 11637

$$

JAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:30 PM PDT, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 9, 2:30 PM PDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT TUE AUG 9 2005

.SYNOPSIS...MOIST UNSTABLE AIR WILL CONTINUE MAINLY AFTERNOON
SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS AND DESERTS...SLOWLY
DECREASING LATE THIS WEEK INTO EARLY NEXT WEEK. A FEW STORMS COULD
DRIFT WEST OF THE MOUNTAINS TODAY. THE MARINE LAYER WILL GRADUALLY
INCREASE FOR A LITTLE MORE EXTENSIVE COASTAL LOW CLOUDS AND FOG IN
THE NIGHTS AND MORNINGS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THERE WERE SCT TO BKN MID LEVEL CLOUDS IN NE FLOW THIS
MORNING...MAINLY S. THERE WERE ALSO AREAS OF COASTAL LOW CLOUDS AND
FOG. STRATUS REMAINS EXTENSIVE OFFSHORE. THE 12Z NKX SOUNDING WAS
MOIST AND UNSTABLE WITH PW OF 1.91 INCHES. ONSHORE GRADIENTS WITH
3-5 MB SAN-IPL. THUNDERSTORMS STARTED DEVELOPING OVER THE HIGHER
TERRAIN BY LATE MORNING AND WAS CAUSING FLASH FLOODING BY EARLY
AFTERNOON.

THE DEBRIS CLOUDS SLOWED THE INITIATION OF CONVECTION BUT STILL
EXPECT A VERY ACTIVE DAY OF THUNDERSTORMS IN THE MOUNTAINS AND
DESERTS THIS AFTERNOON. THESE STORMS WILL CAUSE FLASH FLOODING AND A
FEW COULD BE SEVERE. STORMS COULD DRIFT W OF THE MOUNTAINS INTO THE
INLAND VALLEYS TODAY. RESIDUAL MOISTURE ALONG WITH WEAK OUTFLOW
BOUNDARIES AND MESOSCALE CIRCULATION MAY CAUSE ISOLATED SHOWERS OR
THUNDERSTORMS IN THE MOUNTAINS AND DESERT TONIGHT. THERE WILL BE A
GRADUAL DECREASE IN THE STRENGTH OF THE ELY COMPONENT OF THE FLOW
ALOFT ALONG WITH A SLOW DECREASE IN PW WED THROUGH FRI AS THE UPPER
HI SLOWLY SHIFTS E. THIS SHOULD RESULT IN A SLIGHT DOWNWARD TREND IN
THUNDERSTORM ACTIVITY EACH DAY. HOWEVER...LOCAL STORMS COULD STILL
CAUSE FLASH FLOODING. THERE SHOULD ALSO BE A LITTLE DEEPENING OF THE
MARINE LAYER WITH POSSIBLE EDDY DEVELOPMENT AND WEAKER MONSOONAL
FLOW. LOW CLOUDS AND PATCHY FOG WILL GET A SLIGHTLY FARTHER INLAND
EACH DAY. MINOR TEMP CHANGES EXPECT FOR SLIGHT LOCAL COOLING W OF
THE MOUNTAINS.

LONGER RANGE PROGS CONTINUE THE MID LEVEL DRYING TREND THROUGH THE
WEEKEND WITH JUST ISOLATED THUNDERSTORMS EXPECTED IN THE MOUNTAINS
AND DESERTS DURING THE AFTERNOONS AND NONE EARLY NEXT WEEK. THE
MARINE LAYER SHOULD EXTEND INTO THE WRN VALLEYS IN THE NIGHTS AND
MORNINGS.

&&

.AVIATION...THUNDERSTORMS WILL CONTINUE IN THE MOUNTAINS THROUGH
04Z. AT 20Z A STRONG LINE OF CONVECTION WAS OVER NE SBD COUNTY AND
WAS MOVING SW AT 25 KTS. STRONG THUNDERSTORMS WILL ERUPT OVER THE
SAN BERNARDINO AND RIVERSIDE COUNTY MTNS THROUGH 23Z WITH LARGE HAIL
AND WIND GUSTS IN EXCESS OF 60 MPH IN THE STRONGEST STORMS. IF THIS
LINE HOLDS TOGETHER IT WILL REACH THE SAN DIEGO COUNTY MOUNTAINS
BTWN 23Z-01Z.

MARINE LAYER...SCATTERED LOW CLOUDS ALONG THE SAN DIEGO COUNTY COAST
WILL AFFECT CRQ AND SAN THROUGH THE EVENING WITH OCCASIONAL BKN
CEILINGS BTWN 800 AND 1000 FEET MSL AFT 02Z. VFR IN ORANGE COUNTY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 8 PM TODAY FOR THE MOUNTAINS AND DESERTS OF
SAN BERNARDINO...RIVERSIDE AND SAN DIEGO COUNTIES IN SOUTHWESTERN
CALIFORNIA. SEE LAXFFASGX.

&&

PUBLIC...ATKIN
AVIATION...MOEDE
Hazardous weather outlook, Aug 9, 4:00 PM PDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT TUE AUG 9 2005

CAZ055-056-058-062-101100-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
SAN DIEGO COUNTY DESERTS-
400 PM PDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
SAN BERNARDINO COUNTY MOUNTAINS
RIVERSIDE COUNTY MOUNTAINS
SAN DIEGO COUNTY MOUNTAINS
SAN DIEGO COUNTY DESERTS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.
HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY
RAIN ARE POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 800 PM.
SEE LAXFFASGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY. FOR
WEDNESDAY...HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH
AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING
IS SIGNIFICANT.

FOR THURSDAY THROUGH SUNDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS CURRENTLY ACTIVATED FOR THIS AREA.

CAZ060-061-101100-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
400 PM PDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
APPLE AND LUCERNE VALLEYS
COACHELLA VALLEY
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.
MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED
FLASH FLOODING ARE POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT UNTIL
800 PM. SEE LAXFFASGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY.
FOR WEDNESDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS
WITH ISOLATED FLASH FLOODING ARE POSSIBLE.

FOR THURSDAY THROUGH SATURDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS CURRENTLY ACTIVATED FOR THIS AREA.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

WHITLOW

In the hours before

Local storm report, Aug 9, 2:26 PM PDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
226 PM PDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      1 W FOREST FALLS        34.09N 116.94W
08/09/2005                   SAN BERNARDINO     CA   FIRE DEPT/RESCUE

            TRW+ CAUSED FLOODING IN MILL CREEK AND A ROCKSLIDE ON VLY
            OF THE FALLS RD. ROCKSLIDE WAS SCRAPED OFF BY CALTRANS.

&&

MANULITO
Local storm report, Aug 9, 4:34 PM PDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
434 PM PDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND GST     1 W DESERT HOT SPRINGS  33.96N 116.52W
08/09/2005  63 MPH           RIVERSIDE          CA   PUBLIC

0418 PM     FLASH FLOOD      YUCCA VALLEY            34.11N 116.43W
08/09/2005                   SAN BERNARDINO     CA   NWS EMPLOYEE

            INTERSECTION OF HWY 247 AND BUEN SUERTE RD. ROAD
            IMPASSABLE. WATER APPROXIMATELY 1 FOOT HIGH.

&&

BDOYLE
Local storm report, Aug 9, 4:52 PM PDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SAN DIEGO CA
452 PM PDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      1 W FOREST FALLS        34.09N 116.94W
08/09/2005                   SAN BERNARDINO     CA   FIRE DEPT/RESCUE

            TRW+ CAUSED FLOODING IN MILL CREEK AND A ROCKSLIDE ON VLY
            OF THE FALLS RD. ROCKSLIDE WAS SCRAPED OFF BY CALTRANS.

0412 PM     TSTM WND GST     1 W DESERT HOT SPRINGS  33.96N 116.52W
08/09/2005  63 MPH           RIVERSIDE          CA   PUBLIC

            THREE MILES NORTH OF I-10 ON HWY 62

0418 PM     FLASH FLOOD      YUCCA VALLEY            34.11N 116.43W
08/09/2005                   SAN BERNARDINO     CA   NWS EMPLOYEE

            INTERSECTION OF HWY 247 AND BUEN SUERTE RD. ROAD
            IMPASSABLE. WATER APPROXIMATELY 1 FOOT HIGH.

&&

BDOYLE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:39 PM PDTFlash Flood WarningSGXSan Diego2 hr
Aug 9, 6:02 PM PDTSevere Thunderstorm WarningSGXSan Diego66 min

Nearby

Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.